IDEAS home Printed from https://ideas.repec.org/p/tiu/tiutis/694d8dc4-f037-40a7-a38d-fc2bab7d939b.html
   My bibliography  Save this paper

Two Characterizations of the Uniform Rule for Division Problems with Single-Peaked Preferences

Author

Listed:
  • Otten, G.J.M.

    (Tilburg University, School of Economics and Management)

  • Peters, H.
  • Volij, O.C.

    (Tilburg University, School of Economics and Management)

Abstract

The uniform rule is considered to be the most important rule for the problem of allocating an amount of a perfectly divisible good between agents who have single-peaked preferences. The uniform rule was studied extensively in the literature and several characterizations were provided. The aim of this paper is to provide two different formulations and corresponding axiomatizations of the uniform rule. These formulations resemble the Nash and the lexicographic egalitarian bargaining solutions; the corresponding axiomatizations are based on axioms of independence of irrelevant alternatives and restricted monotonicity.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Otten, G.J.M. & Peters, H. & Volij, O.C., 1994. "Two Characterizations of the Uniform Rule for Division Problems with Single-Peaked Preferences," Other publications TiSEM 694d8dc4-f037-40a7-a38d-f, Tilburg University, School of Economics and Management.
  • Handle: RePEc:tiu:tiutis:694d8dc4-f037-40a7-a38d-fc2bab7d939b
    as

    Download full text from publisher

    File URL: https://pure.uvt.nl/ws/portalfiles/portal/1145436/GJOHPOV5617495.pdf
    Download Restriction: no
    ---><---

    Other versions of this item:

    References listed on IDEAS

    as
    1. Dagan, Nir & Volij, Oscar, 1993. "The bankruptcy problem: a cooperative bargaining approach," Mathematical Social Sciences, Elsevier, vol. 26(3), pages 287-297, November.
    2. Aumann, Robert J. & Maschler, Michael, 1985. "Game theoretic analysis of a bankruptcy problem from the Talmud," Journal of Economic Theory, Elsevier, vol. 36(2), pages 195-213, August.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Kim, Sunyoung & Bergantiños, Gustavo & Chun, Youngsub, 2015. "The separability principle in single-peaked economies with participation constraints," Mathematical Social Sciences, Elsevier, vol. 78(C), pages 69-75.
    2. Thomson, William, 1997. "The Replacement Principle in Economies with Single-Peaked Preferences," Journal of Economic Theory, Elsevier, vol. 76(1), pages 145-168, September.
    3. Youngsub Chun, 2006. "The Separability Principle in Economies with Single-Peaked Preferences," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 26(2), pages 239-253, April.
    4. Schummer, James & Thomson, William, 1997. "Two derivations of the uniform rule and an application to bankruptcy," Economics Letters, Elsevier, vol. 55(3), pages 333-337, September.
    5. Shuhei Morimoto & Shigehiro Serizawa & Stephen Ching, 2013. "A characterization of the uniform rule with several commodities and agents," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 40(3), pages 871-911, March.
    6. Roy, Souvik & Sadhukhan, Soumyarup, 2020. "On the structure of division rules," MPRA Paper 104402, University Library of Munich, Germany.

    Most related items

    These are the items that most often cite the same works as this one and are cited by the same works as this one.
    1. Jingyi Xue, 2018. "Fair division with uncertain needs," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 51(1), pages 105-136, June.
    2. Lahiri, Somdeb, 2001. "Axiomatic characterizations of the CEA solution for rationing problems," European Journal of Operational Research, Elsevier, vol. 131(1), pages 162-170, May.
    3. José-Manuel Giménez-Gómez & António Osório & Josep E. Peris, 2015. "From Bargaining Solutions to Claims Rules: A Proportional Approach," Games, MDPI, vol. 6(1), pages 1-7, March.
    4. William Thomson, 2014. "Compromising between the proportional and constrained equal awards rules," RCER Working Papers 584, University of Rochester - Center for Economic Research (RCER).
    5. Herrero, Carmen & Maschler, Michael & Villar, Antonio, 1999. "Individual rights and collective responsibility: the rights-egalitarian solution," Mathematical Social Sciences, Elsevier, vol. 37(1), pages 59-77, January.
    6. Büyükboyacı, Mürüvvet & Gürdal, Mehmet Y. & Kıbrıs, Arzu & Kıbrıs, Özgür, 2019. "An experimental study of the investment implications of bankruptcy laws," Journal of Economic Behavior & Organization, Elsevier, vol. 158(C), pages 607-629.
    7. Carmen Herrero, 2000. "The Three Musketeers. Old Solutions to Bankruptcy Problems," Econometric Society World Congress 2000 Contributed Papers 0609, Econometric Society.
    8. José-Manuel Giménez-Gómez & Jordi Teixidó-Figueras & Cori Vilella, 2016. "The global carbon budget: a conflicting claims problem," Climatic Change, Springer, vol. 136(3), pages 693-703, June.
    9. Antonio Villar Notario & Carmen Herrero Blanco, 1998. "- Preeminence And Sustainability In Bankruptcy Problems," Working Papers. Serie AD 1998-17, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
    10. Emin Karagözoğlu, 2014. "A noncooperative approach to bankruptcy problems with an endogenous estate," Annals of Operations Research, Springer, vol. 217(1), pages 299-318, June.
    11. Nir Dagan, 1996. "New characterizations of old bankruptcy rules," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 13(1), pages 51-59, January.
    12. Carmen Herrero & Juan Moreno-Ternero & Giovanni Ponti, 2010. "On the adjudication of conflicting claims: an experimental study," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 34(1), pages 145-179, January.
    13. Juan D. Moreno-Ternero, 2017. "A Talmudic approach to bankruptcy problems," LIDAM Reprints CORE 2914, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
    14. Hokari, Toru & Thomson, William, 2008. "On properties of division rules lifted by bilateral consistency," Journal of Mathematical Economics, Elsevier, vol. 44(11), pages 1057-1071, December.
    15. Herrero, Carmen & Villar, Antonio, 2001. "The three musketeers: four classical solutions to bankruptcy problems," Mathematical Social Sciences, Elsevier, vol. 42(3), pages 307-328, November.
    16. Stovall, John E., 2014. "Collective rationality and monotone path division rules," Journal of Economic Theory, Elsevier, vol. 154(C), pages 1-24.
    17. B. Dietzenbacher & A. Estévez-Fernández & P. Borm & R. Hendrickx, 2021. "Proportionality, equality, and duality in bankruptcy problems with nontransferable utility," Annals of Operations Research, Springer, vol. 301(1), pages 65-80, June.
    18. Guni Orshan & Federico Valenciano & José M. Zarzuelo, 2003. "The Bilateral Consistent Prekernel, the Core, and NTU Bankruptcy Problems," Mathematics of Operations Research, INFORMS, vol. 28(2), pages 268-282, May.
    19. Sebastian Cano-Berlanga & María-José Solís-Baltodano & Cori Vilella, 2023. "The Art of Sharing Resources: How to Distribute Water during a Drought Period," Games, MDPI, vol. 14(5), pages 1-16, August.
    20. Dagmawi Mulugeta Degefu & Weijun He, 2016. "Allocating Water under Bankruptcy Scenario," Water Resources Management: An International Journal, Published for the European Water Resources Association (EWRA), Springer;European Water Resources Association (EWRA), vol. 30(11), pages 3949-3964, September.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:tiu:tiutis:694d8dc4-f037-40a7-a38d-fc2bab7d939b. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a bibliographic reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Richard Broekman (email available below). General contact details of provider: https://www.tilburguniversity.edu/about/schools/economics-and-management/ .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.